New York, 2002

Heavy Snow in New York, December 25 to 26, 2002

December 25 to 26, 2002 · NWS BGM · 18 events in 18 counties and zones

Low pressure formed off the middle Atlantic coast Christmas evening. This storm intensified as it moved north to be off Long Island, New York Christmas night.

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Low pressure formed off the middle Atlantic coast Christmas evening. This storm intensified as it moved north to be off Long Island, New York Christmas night. Light snow started moving into central New York around midnight on the 25th. The snow was in northern Oneida County by 4 AM. This snow remained light through the early morning accumulating little. In many locations in the Susquehanna Region and Catskills, the snow changed to sleet and freezing rain around sunrise. The precipitation remained light in most places until afternoon. The exception was the Finger Lakes and Chemung Valley were mostly snow fell. Several inches were reported in this area by noon. During the afternoon precipitation changed back to all snow and became heavy. A band of heavy snow lifted north through the region during the afternoon and evening. The band lifted slowly to the northeast finally exiting after midnight in Delaware and Otsego Counties. Snowfall rates were several inches an hour in this band. The snow ended from west to east starting around 11 PM Christmas night. Snowfall amounts in the Finger Lakes and Chemung Valley were 6 to 12 inches. Along the I-81 corridor amounts were 8 to 14 inches. Further east from northern Sullivan County through Delaware County into Otsego County snowfall totals were mostly 2 to 3 feet. In northern Oneida County snow totals were 6 to 10 inches. Due to the snow amounts and snowfall rates the New York State Thruway closed for part of the evening. The heavy snow also caused power outages to 3000 customers in the Catskills. Many counties declared state of emergencies.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 24, 9:10 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 24, 9:10 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BINGHAMTON NY
910 PM EST TUE DEC 24 2002

WILL UPDATE TO ADJUST SNOWFALL ONSET IN GRIDS...WILL NOT MAKE
CHANGES TO TOTAL STORM AMOUNTS AT THIS TIME. 18Z ETA IS CRUSHING
AREA FROM ABT BGM TO ALB WITH A HEAVY SNOW BAND WHERE OVER 12 INCHES
WUD BE LIKELY. 700 MB FGEN FRCG IS A MAX IN THIS REGION AS THE 500
AND 700 MB RAPIDLY DEVELOP AND CATCH UP TO THE BOMBING SFC LO OFF
THE NJ CIAST. THE FGEN FRCG ON THE ETA IS MAX IN THE AFTRN ON
CHRISTMAS. REST OF CWA WUD SEE UP TO 12 INCHES...XCP FAR N ZONES.
WRN ZONES WUD HAVE LESS AS WELL. HOWEVER...THE 18Z AVN IS FARTHER E
AND BEGINS TO WIND UP LO AS IT IS DEPARTING COAST...THIS SCENARIO
PUT BEST FRCG AND LIFT ACRS NE PA TO THE CATSKILLS WHERE UP TO 20
INCHES PSBL. LESSOR AMNTS WUD FALL N AND W BUT STILL A SIG EVENT
WARRANTING WINTER STORM WARNINGS. WILL LEAVE ALL WARNINGS AS IS AND
KEEP ADVY FOR NRN ONEIDA CO. WILL UPDATE GRIDS AND ZONES SOON.

.BGM...WINTER STORM WARNING LATE TONIGHT/TMRW INTO WED EVNG ALL ZONES
       EXCEPT NRN ONEIDA (ADVISORY).

NICOSIA
Hazardous weather outlook, Dec 24, 4:50 AM EST, 19 hours 10 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-241130-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
450 AM EST TUE DEC 24 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...
A MAJOR WINTER STORM SYSTEM IS POSSIBLE ON CHRISTMAS DAY. THE IMPACT
FROM THIS STORM SYSTEM COULD BE SIGNIFICANT OVER CENTRAL NEW YORK
AND NORTHEAST PENNSYLVANIA WITH 1 TO 2 FEET OF SNOW POSSIBLE IN
PARTS OF THE REGION.

LOW PRESSURE FORMING OVER THE GULF COAST STATES TODAY IS FORECAST TO
TRACK NORTHEAST AND REFORM OFF THE DELMARVA PENNINSULA AS A STRONG
COASTAL LOW...THEN RAPIDLY INTENSIFY ALONG THE COAST BEFORE REACHING
A POSITION SOUTH OF CAPE COD LATE WEDNESDAY NIGHT. SNOW MAY BE HEAVY
AT TIMES DURING THE MIDDLE PART OF CHRISTMAS DAY...THEN TAPER OFF
WEDNESDAY NIGHT.

A WINTER STORM WATCH HAS BEEN POSTED FOR ALL OF THIS OUTLOOK AREA
BEGINNING LATE TONIGHT AND CONTINUING INTO WEDNESDAY NIGHT. FOR
WATCH DETAILS AND POTENTIAL SNOW ACCUMULATIONS SEE THE WMO PRODUCT
WWUS41 KBGM OR ALBWSWBGM.

NO ADDITIONAL HAZARDOUS WEATHER IS EXPECTED DAYS 3 THROUGH 7 AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...
SKYWARN ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.
HOWEVER...SNOW SPOTTERS ARE ENCOURAGED TO CALL IN THEIR REPORTS TO
THE NATIONAL WEATHER SERVICE IN BINGHAMTON ON CHRISTMAS DAY AND
THURSDAY.

BREWSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 heavy snow. Local standard time, as filed.

Heavy Snow, Sullivan

When
December 25, 12:00 AM EST to December 26, 3:00 AM EST
Where
Sullivan forecast zone
Reported by
TRAINED SPOTTER
Coordinates
41.716, -74.768 (the zone’s center; the record gives no point)

Heavy Snow, Broome

When
December 25, 1:00 AM EST to December 26, 1:00 AM EST
Where
Broome forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.160, -75.820 (the zone’s center; the record gives no point)

Heavy Snow, Chemung

When
December 25, 1:00 AM EST to 11:00 PM EST
Where
Chemung forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.141, -76.760 (the zone’s center; the record gives no point)

Heavy Snow, Delaware

When
December 25, 1:00 AM EST to December 26, 4:00 AM EST
Where
Delaware forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.198, -74.966 (the zone’s center; the record gives no point)

Heavy Snow, Schuyler

When
December 25, 1:00 AM EST to 11:00 PM EST
Where
Schuyler forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.394, -76.875 (the zone’s center; the record gives no point)

Heavy Snow, Steuben

When
December 25, 1:00 AM EST to 10:00 PM EST
Where
Steuben forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.268, -77.384 (the zone’s center; the record gives no point)

Heavy Snow, Tioga

When
December 25, 1:00 AM EST to 11:00 PM EST
Where
Tioga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.170, -76.306 (the zone’s center; the record gives no point)

Heavy Snow, Chenango

When
December 25, 2:00 AM EST to December 26, 1:00 AM EST
Where
Chenango forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.494, -75.612 (the zone’s center; the record gives no point)

Heavy Snow, Cortland

When
December 25, 2:00 AM EST to December 26, 12:00 AM EST
Where
Cortland forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.595, -76.070 (the zone’s center; the record gives no point)

Heavy Snow, Otsego

When
December 25, 2:00 AM EST to December 26, 4:00 AM EST
Where
Otsego forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.634, -75.033 (the zone’s center; the record gives no point)

Heavy Snow, Seneca

When
December 25, 2:00 AM EST to 11:00 PM EST
Where
Seneca forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.781, -76.824 (the zone’s center; the record gives no point)

Heavy Snow, Southern Cayuga

When
December 25, 2:00 AM EST to 11:00 PM EST
Where
Southern Cayuga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.010, -76.574 (the zone’s center; the record gives no point)

Heavy Snow, Tompkins

When
December 25, 2:00 AM EST to 11:00 PM EST
Where
Tompkins forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.452, -76.474 (the zone’s center; the record gives no point)

Heavy Snow, Yates

When
December 25, 2:00 AM EST to 10:00 PM EST
Where
Yates forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.633, -77.105 (the zone’s center; the record gives no point)

Heavy Snow, Madison

When
December 25, 3:00 AM EST to December 26, 2:00 AM EST
Where
Madison forecast zone
Reported by
TRAINED SPOTTER
Coordinates
42.913, -75.670 (the zone’s center; the record gives no point)

Heavy Snow, Onondaga

When
December 25, 3:00 AM EST to 11:00 PM EST
Where
Onondaga forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.006, -76.195 (the zone’s center; the record gives no point)

Heavy Snow, Southern Oneida

When
December 25, 3:00 AM EST to December 26, 2:00 AM EST
Where
Southern Oneida forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

Heavy Snow, Northern Oneida

When
December 25, 4:00 AM EST to December 26, 2:00 AM EST
Where
Northern Oneida forecast zone
Reported by
TRAINED SPOTTER
Coordinates
43.242, -75.436 (the zone’s center; the record gives no point)

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2002Every state in 2002This day in weather historyWarnings in New York, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325043, 5325029, 5325030, 5325033, 5325038, 5325042, 5325044, 5325031, 5325032, 5325037, 5325039, 5325040, 5325045, 5325046, 5325034, 5325036, 5325041, 5325035.